Background: Daptomycin-associated myopathy has been identified in 2%-14% of patients, and rhabdomyolysis is a known adverse effect. Although risk factors for daptomycin-associated myopathy are poorly defined, creatine phosphokinase (CPK) monitoring and temporary discontinuation of 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors, or "statins," has been recommended.
Methods: We conducted a single-center, retrospective, matched case-control risk factor analysis in adult and pediatric patients from 2004 to 2015. Patients in whom myopathy (defined as CPK values above the upper limit of normal) developed during daptomycin treatment were matched 1:1 to no-myopathy controls with at least the same duration of therapy. Risk factors independently associated with myopathy were determined using multivariable conditional logistic regression. Secondary analysis was performed in patients with rhabdomyolysis, defined as CPK values ≥10 times the upper limit of normal.
Results: Of 3042 patients reviewed, 128 (4.2%) were identified as having daptomycin-associated myopathy, 25 (0.8%) of whom had rhabdomyolysis; 121 (95%) of the 128 were adults, and the mean duration of therapy before CPK elevation was 16.7 days (range, 1-58 days). In multivariate analysis, deep abscess treatment (odds ratio, 2.80; P = .03), antihistamine coadministration (3.50; P = .03), and statin coadministration (2.60; P = .03) were independent risk factors for myopathy. Obesity (odds ratio, 3.28; P = .03) and statin coadministration (4.67; P = .03) were found to be independent risk factors for rhabdomyolysis, and older age was associated with reduced risk (0.97; P = .05).
Conclusions: Statin coadministration with daptomycin was independently associated with myopathy and rhabdomyolysis. This is the first study to provide strong evidence supporting this association. During coadministration, we recommend twice-weekly CPK monitoring and consideration of withholding statins.